Patients may not associate hearing loss with cancer treatment, but for many, the side effect is all too real. Some common chemotherapy drugs, especially those used to treat ovarian, testicular, colon and rectal cancers, may damage nerves and other tissue in the ears, particularly in patients receiving the drugs in high doses and those with pre-existing hearing issues. “Hearing loss as a consequence of chemotherapy is very real,” says Dr. Julian Schink, Chief of Gynecologic Oncology at Cancer Treatment Centers of America® (CTCA). “And many patients don’t know about the risk until we educate them about it.”
About half of all chemotherapy patients are treated with a drug made with platinum, a heavy metal, they may damage the myelin sheath, the plasma membrane that forms around the nerves and protects them. The drugs also may affect the fine nerve endings inside the ears. “It’s kind of a double whammy,” Dr. Schink says. “The problem is that these drugs work very well at treating cancer. You don’t want to get off the winning horse, so to speak. But it really is a very difficult dilemma.”
Three of the most common platinum-based drugs are:
- Cisplatin, used to treat non-small cell lung cancer, bladder cancer, cervical cancer, ovarian cancer, head and neck cancer and testicular cancer
- Carboplatin, used to treat lung cancer, head and neck cancer, ovarian cancer, uterine cancer, cervical cancer, breast cancer, bladder cancer and testicular cancer
- Oxaliplatin, used to treat colorectal cancer
Hearing loss affects one in five patients treated with cisplatin and nearly one in five patients with carboplatin, Dr. Schink says. The drugs also are associated with tinnitus, a condition that causes noise or ringing in the ears. Hearing loss or tinnitus caused by the drugs typically doesn’t go away. The damage tends to be cumulative and slow to progress, though, so most doctors first test patients’ hearing to determine a baseline, then monitor their reaction to a certain drug, changing the dose or the drug itself, if needed. “I ask every patient if they’re noticing ringing in their ears or experiencing hearing loss, because if they are, then we have to make some adjustments,” Dr. Schink says.
Oncologists have known for decades about the risk to hearing when using certain chemotherapy drugs, Dr. Schink says, but only in the past few years have doctors become more sensitive to the effects of certain cancer treatments. “Now that we’re increasingly able to manage cancer, it’s important to help the whole person, and not leave him or her with significant, lasting side effects,” he says.
Some companies have developed medications designed to decrease the hearing risk caused by platinum-based chemotherapies, but those drugs also carry their own side effects, including increased nausea and vomiting. “The dilemma is that if you give everyone who gets these drugs the other drugs, as well, you’re giving additional side effects to everyone to prevent a problem that occurs in only 20 percent of people,” Dr. Schink says. “That means 80 percent of people are getting additional side effects to help the 20 percent. The bottom line is that it really hasn’t caught on, and it’s not perfect.”
If you or someone you know is on a platinum-based chemotherapy and experiencing hearing loss or tinnitus, Dr. Schink recommends that you tell your oncologist as soon as possible. “Your hearing is important,” he says. “Because of the risk these drugs present, it’s important that any impact the drug may be having is addressed with a sense of urgency. Don’t suffer in silence.”
Learn about other chemotherapy facts you may not know.